Kansas, 2023

Flood and Hail in Kansas, June 5, 2023

June 5, 2023 · NWS ICT · 9 events in 3 counties and zones

Diurnally driven thunderstorms developed during the afternoon and early evening of June 5th, 2023 across south central Kansas. The pulse severe thunderstorms were slow moving and produced sporadic reports of quarter sized hail and wind gusts of 58 to 67 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$100
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Diurnally driven thunderstorms developed during the afternoon and early evening of June 5th, 2023 across south central Kansas. The pulse severe thunderstorms were slow moving and produced sporadic reports of quarter sized hail and wind gusts of 58 to 67 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 5, 11:53 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 5, 11:53 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1253 PM CDT Mon Jun 5 2023

.SHORT TERM...(Today through Tuesday)
Issued at 339 AM CDT Mon Jun 5 2023

A mid to upper level ridge will continue to persist over the Plains,
causing a high pressure to stay over the Northern Plains over the
next couple of days. Central and eastern Kansas looks to remain in
the same summer time pattern as we have been seeing the past few
days.

Today scattered and isolated shower and storm chances look to
be better across central and eastern Kansas. After looking at a
couple of models, they show a weak low pressure system moving
southwest into southern Kansas, which could help the forcing for hit
or miss storm development. There is also weak mid level lapse rates
and shear so severe weather for today looks to be low. But a strong
storm cannot be ruled out with small hail and gusty winds. The main
threat will be heavy rainfall due to slow moving storms and
precipitable water values around 1-1.5.

Tuesday shower and storm chances look to be not as high as today due
to the weak low pressure system moving south into Oklahoma but after
looking at a sounding we still have an uncapped atmosphere across
central and eastern Kansas. There will be weak instability, so
chances of severe weather looks low, but a strong storm cannot be
ruled out. The main threat will be heavy rain and lightning, if you
have outdoor plans be aware of lightning in the vicinity.

Temperatures look to stay near normal with highs in the mid to upper
80s and overnight lows in the upper 50s to lower 60s.

.LONG TERM...(Tuesday night through next Tuesday)
Issued at 339 AM CDT Mon Jun 5 2023

Tuesday night--Wednesday...Lingering subtle mid-upper level energy
exiting to the south may support isolated hit-or-miss showers/storms
through Tuesday evening, especially over central and southern
portions of KS. For Wednesday, we lose the weak upper support,
although continued seasonable precipitable waters in concert with a
weak to uncapped airmass may support additional isolated hit-or-miss
showers/storms Wednesday midday through early evening, especially
east of I-135. As has been the case, the primary hazards with the
strongest activity will be small hail, gusty winds, and locally
heavy.

Thursday--Friday night...A weak cool frontal zone approaching from
the northeast in concert with weak upper energy approaching from the
southwest should support an uptick in hit-or-miss shower/storm
chances and coverage across the region by midday Thursday. As has
been the case the past several days, continued weak shear combined
with poor lapse rates and seasonably high precipitable waters will
support low severe weather chances, although pockets of heavy rain
and localized flooding are possible.

Saturday--Monday...Continued off-and-on shower/storm chances look to
persist through the weekend across the region, as weak upper energy
approaching from the west/southwest interacts with the slow-moving
cool frontal zone. Upper ridging building in from the west as
supported by the deterministic and ensemble consensus should support
a drying trend by Sunday night--Monday.

Tuesday...Deterministic consensus is in surprisingly good agreement
supporting increasing severe weather potential, as mid-upper flow
increases amidst increasing buoyancy and steepening lapse rates,
ahead of an approaching frontal zone. This is still a ways out, so
uncertainty remains high...stay tuned.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1253 PM CDT Mon Jun 5 2023

VFR conditions should hold across all sites throughout the day on
Monday. Expecting scattered shower/storm development as the
afternoon progresses, but with low PoPs and high uncertainty
regarding where these will occur, no mention is in the TAFs and will
amend as necessary. Look for these storms to die after sunset and
for light and variable winds to prevail through the overnight
hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    86  63  86  64 /  20  20  20   0
Hutchinson      86  61  86  62 /  20  20  10   0
Newton          86  62  86  63 /  20  20  20   0
ElDorado        86  63  85  63 /  20  20  20   0
Winfield-KWLD   86  62  87  63 /  20  20  20   0
Russell         85  58  87  60 /  20  20  10   0
Great Bend      83  58  85  60 /  20  20  10   0
Salina          88  61  88  62 /  20  20  10   0
McPherson       86  60  86  61 /  20  20  10   0
Coffeyville     88  61  88  63 /  20  20  20   0
Chanute         88  62  89  64 /  20  20  20   0
Iola            87  62  88  64 /  20  20  20   0
Parsons-KPPF    88  62  88  64 /  20  20  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...LH
LONG TERM...ADK
AVIATION...JK
Hazardous weather outlook, Jun 5, 3:30 AM CST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
430 AM CDT Mon Jun 5 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-060930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
430 AM CDT Mon Jun 5 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Isolated to scattered storms are possible today through sundown
across much of central, south central, and eastern Kansas. A few
storms could be strong with pea size hail and gusty winds up to 40
mph. The main threat will be heavy rainfall due to slow moving
storms. Severe storms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additionally, there are chances for hit or miss thunderstorms
across portions of south central and southeast Kansas Tuesday
afternoon. Most of the storm activity will be east of I-135 across
the Flint Hills. The main risk for storms on Tuesday will be locally
heavy rainfall but cannot rule out small hail and gusty winds up to
40 mph. Severe storms are not anticipated.

Chances for thunderstorms may increase Thursday afternoon and into
the weekend across much of the area. While a strong storm is
possible, the risk for organized severe weather appears low. The
main hazard will continue to be locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 5, 12:32 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
132 PM CDT Mon Jun 5 2023

KSZ069-083-051900-
Butler KS-Sedgwick KS-
132 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of southeastern
Sedgwick and west central Butler Counties through 200 PM CDT...

At 131 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mcconnell Air Force Base, or near Rose Hill. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wichita, Derby, Andover, Haysville, Mulvane, Rose Hill, Eastborough,
East Wichita, Mcconnell Air Force Base, South Wichita and Oaklawn.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 4.
 Interstate 35 between Mile Markers 34 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3762 9743 3775 9711 3757 9708 3747 9730
      3748 9734
TIME...MOT...LOC 1831Z 213DEG 2KT 3762 9720

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BUTLER
Special weather statement, Jun 5, 12:47 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
147 PM CDT Mon Jun 5 2023

KSZ083-051915-
Sedgwick KS-
147 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of south central
Sedgwick County through 215 PM CDT...

At 146 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eisenhower National Airport, or near Haysville. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wichita, Haysville, Goddard, Clearwater and Eisenhower National
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3748 9756 3766 9758 3767 9741 3748 9734
TIME...MOT...LOC 1846Z 215DEG 2KT 3759 9744

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BUTLER
Special weather statement, Jun 5, 12:55 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
155 PM CDT Mon Jun 5 2023

KSZ083-051945-
Sedgwick KS-
155 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of Sedgwick County
through 245 PM CDT...

At 154 PM CDT, Doppler radar was tracking several strong
thunderstorms are over portions of Sedgwick County. These storms are
moving very slow and are nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wichita, Derby, Andover, Haysville, Park City, Valley Center, Bel
Aire, Mulvane, Goddard, Rose Hill, Maize, Sedgwick, Colwich, Garden
Plain, Mount Hope, Downtown Wichita, Kechi, Andale, Eastborough and
Bentley.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 22.
 Interstate 35 between Mile Markers 34 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3748 9736 3767 9741 3765 9770 3791 9770
      3791 9715 3748 9715
TIME...MOT...LOC 1854Z 213DEG 2KT 3771 9729

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BUTLER

The radar

The Wichita radar (KICT), 1 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Sedgwick

When
June 5, 12:58 PM CST
Where
Sedgwick County, 0.88 mi NW of (Ict)wichita Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.660, -97.440

Hail, Sedgwick

When
June 5, 12:58 PM CST
Where
Sedgwick County, 0.88 mi SE of Wichita
Measured
1 in hail
Reported by
Public
Coordinates
37.690, -97.320

Thunderstorm Wind, Sedgwick

When
June 5, 1:15 PM CST
Where
Sedgwick County, 1.38 mi S of Park City
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.780, -97.320

Power lines were reported blown down.

Thunderstorm Wind, Sedgwick

When
June 5, 1:23 PM CST
Where
Sedgwick County, 3.06 mi ESE of Maize
Measured
58 kt (67 mph) measured gust
Reported by
NWS Employee
Coordinates
37.750, -97.420

Hail, Sedgwick

When
June 5, 1:41 PM CST
Where
Sedgwick County, 2.07 mi S of Maize
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.740, -97.470

Flood, Sedgwick

When
June 5, 1:52 PM CST to 4:52 PM CST
Where
Sedgwick County, Wichita to 0.32 mi S of Wichita
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.700, -97.330

Vehicles were stuck in the street due to flooding near Murdock and Washington Streets.

Thunderstorm Wind, Harvey

When
June 5, 2:30 PM CST
Where
Harvey County, 4.9 mi W of Newton
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.050, -97.440

A trained spotter reported the gust.

Thunderstorm Wind, McPherson

When
June 5, 3:57 PM CST
Where
McPherson County, 4.68 mi SSW of Mc Pherson Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.290, -97.720

Pea sized hail was also reported.

Hail, McPherson

When
June 5, 4:17 PM CST
Where
McPherson County, 4.29 mi NNE of Inman
Measured
0.88 in hail
Reported by
Public
Coordinates
38.290, -97.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109007, 1109008, 1109009, 1109010, 1109011, 1109014, 1109015, 1109016, 1109017.